Texas, 2013

Hail and Damaging Winds in Texas, March 19 to 20, 2013

March 19 to 20, 2013 · NWS EWX · 39 events in 9 counties and zones

An upper level trough moving across Central Texas pushed a cold front across the Hill Country and South Central Texas. Scattered showers and thunderstorms developed, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moving across Central Texas pushed a cold front across the Hill Country and South Central Texas. Scattered showers and thunderstorms developed, some of which became severe. One of the severe thunderstorms moved across the Austin Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 19, 5:20 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 19, 5:20 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 PM CDT TUE MAR 19 2013

.AVIATION...
VFR BEFORE STORMS MOVE INTO THE AREA THIS EVENING. BEST CHANCE FOR
TSRA WILL BE AT AUS BETWEEN ABOUT 03Z AND 07Z. SLIGHTLY LESS OF A
CHANCE IN THE SAN ANTONIO AREA...IF I COULD I WOULD USE A PROB30
GROUP. CIGS WITH STORMS WILL DROP TO MVFR AND CIGS WILL REMAIN
THERE BEHIND THE BOUNDARY. WINDS WILL INCREASE FROM THE NORTH TO
AROUND 15 KTS. SHOULD SEE IMPROVEMENT IN CIGS LATE MORNING
WEDNESDAY.

AT DRT NO STORMS ARE EXPECTED. VFR CONDITIONS WILL CONTINUE
THROUGH THE EVENING. CIGS WILL DROP TO MVFR BY AROUND 09Z.
IMPROVEMENT TO VFR BY EARLY AFTERNOON WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT TUE MAR 19 2013/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
CONCERNS THROUGH TONIGHT WILL BE CENTERED ON CONVECTION CHANCES
ACROSS SOUTH CENTRAL TEXAS AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES
IN FROM THE NORTHWEST. THE LATEST HI-RES MODELS SUGGEST CONVECTION
WILL INITIATE ACROSS THE SOUTHERN EDWARDS PLATEAU/FAR NORTHWESTERN
HILL COUNTRY AROUND 00Z (7 PM) AS A LEAD SHORTWAVE TROUGH ARRIVES BY
EARLY THIS EVENING. SHOWER AND THUNDERSTORM ACTIVITY WILL THEN
GRADUALLY SPREAD SOUTHEAST ACROSS THE REMAINDER OF SOUTH CENTRAL
TEXAS THROUGH THE REMAINDER OF THE EVENING AND OVERNIGHT HOURS. A
FEW OF THE STORMS COULD BE STRONG TO SEVERE...MAINLY ALONG AND NORTH
OF A MOUNTAIN HOME TO SAN MARCOS TO SCHULENBURG LINE. THIS DOES
INCLUDE THE AUSTIN METRO AREA. AS OF NOW...THE FAVORED TIME FOR
SEVERE WEATHER WILL BE ROUGHLY 10 PM TONIGHT UNTIL 1 AM WEDNESDAY
MORNING. THE MAIN CONCERNS WITH THE STRONGEST ACTIVITY WILL BE LARGE
HAIL AND DAMAGING WINDS. RAIN CHANCES WILL DECREASE ON WEDNESDAY AS
NORTHERLY WINDS USHER DRIER AIR INTO SOUTH CENTRAL TEXAS.

LONG TERM (THURSDAY THROUGH TUESDAY)...
ZONAL FLOW ALOFT REMAINS INTACT THROUGH THE REMAINDER OF THE WORK
WEEK. THIS WILL RESULT IN A WARMING TREND FOR SOUTH CENTRAL TEXAS. A
RETURN OF GULF MOISTURE COULD ALSO AID IN A FEW SHOWERS DEVELOPING
ON THURSDAY AND FRIDAY FOR AREAS GENERALLY EAST OF HIGHWAY 281. WE
WILL KEEP RAIN CHANCES LOW (20%) GIVEN A LACK OF UPPER AIR SUPPORT
ACROSS OUR REGION. TEMPERATURES WILL WARM QUICKLY BY FRIDAY AS
READINGS IN THE LOWER AND MID 90S RETURN TO THE RIO GRANDE WITH
WIDESPREAD 80S ELSEWHERE. THE LATEST ECMWF MOS WAS PREFERRED OVER
THE GFS MOS GUIDANCE. WARM CONDITIONS REMAIN INTACT ON SATURDAY AND
GIVEN THE AMPLIFIED LOW-LEVEL THERMAL RIDGE AND DRYLINE MIXING
EASTWARD THROUGH THE REGION...WE HAVE INCREASED HIGH TEMPERATURES
FOR SATURDAY. A COLD FRONT WILL MOVE THROUGH ON SUNDAY BRINGING SOME
GUSTY NORTHERLY WINDS AND DRIER AIR TO ALL AREAS. DESPITE THE COOLING
BEHIND THE FRONT...TEMPERATURES WILL STILL MANAGE TO REMAIN A FEW
DEGREES ABOVE NORMAL FOR MOST AREAS. TEMPERATURES FINALLY MANAGE TO
DROP NEAR OF JUST BELOW NORMAL FOR EARLY NEXT WEEK AS DRY WEATHER
CONTINUES.

FIRE WEATHER...
WESTERLY WINDS AND DRIER AIR BEGIN TO MOVE ACROSS SOUTH CENTRAL TEXAS
ON FRIDAY AND SATURDAY. THE MAIN AREA OF CONCERN ON FRIDAY WILL
GENERALLY REMAIN CONFINED TO THE RIO GRANDE PLAINS...WITH DRY
CONDITIONS SPREADING EAST TO THE HIGHWAY 281 CORRIDOR ON SATURDAY.
A COLD FRONT WILL THEN MOVE THROUGH ON SUNDAY BRINGING GUSTY NORTH
WINDS AND INCREASING FIRE WEATHER CONCERNS TO ALL OF SOUTH CENTRAL
TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  75  53  78  64 /  50  10  10  10  20
AUSTIN BERGSTROM INTL AIRPORT  55  75  48  77  62 /  50  20  10  10  20
NEW BRAUNFELS MUNI AIRPORT     56  76  51  77  63 /  40  20  10  20  20
BURNET MUNI AIRPORT            52  71  51  75  62 /  60  10  10  10  20
DEL RIO INTL AIRPORT           63  73  59  85  62 /  20  20  10  10  10
GEORGETOWN MUNI AIRPORT        53  73  50  76  62 /  60  10  10  10  20
HONDO MUNI AIRPORT             59  77  52  79  62 /  30  20  10  10  10
SAN MARCOS MUNI AIRPORT        56  75  50  77  63 /  40  20  10  20  20
LA GRANGE - FAYETTE REGIONAL   56  76  51  77  64 /  50  20  10  20  20
SAN ANTONIO INTL AIRPORT       58  76  53  77  64 /  40  20  10  20  20
STINSON MUNI AIRPORT           59  76  53  77  64 /  40  20  10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Mar 19, 5:13 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 PM CDT TUE MAR 19 2013

TXZ171>173-183>194-202>209-217>225-228-202315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
613 PM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING UNTIL
MIDNIGHT GENERALLY NORTH OF A LINE FROM MOUNTAIN HOME TO NEW
BRAUNFELS TO SCHULENBURG. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
FRIDAY AND SATURDAY AFTERNOON OVER THE WESTERN HALF OF SOUTH CENTRAL
TEXAS...FOR LOW RELATIVE HUMIDITY AND BREEZY WEST TO NORTHWEST
WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
FOR ALL OF SOUTH CENTRAL TEXAS ON SUNDAY AFTERNOON FOR BREEZY
NORTH WINDS AND LOW RELATIVE HUMIDITY.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Mar 19, 6:21 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 PM CDT TUE MAR 19 2013

TXZ172-200100-
BURNET-
721 PM CDT TUE MAR 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
800 PM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAMPASAS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
THIS STORM WILL CROSS HIGHWAYS 281 AND 183 IN EXTREME NORTHERN
BURNET COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3097 9785 3093 9784 3096 9836 3104 9836
      3105 9792
TIME...MOT...LOC 0019Z 270DEG 23KT 3105 9824
Special weather statement, Mar 19, 7:05 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
805 PM CDT TUE MAR 19 2013

TXZ172-173-200145-
BURNET-WILLIAMSON-
805 PM CDT TUE MAR 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BURNET AND NORTHWESTERN
WILLIAMSON COUNTIES UNTIL 845 PM CDT...

AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BRIGGS...OR 11 MILES NORTHEAST OF BERTRAM...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANDICE...
  FLORENCE...
  JARRELL...
  THEON...
  WALBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3097 9786 3091 9782 3091 9778 3088 9762
      3085 9755 3070 9759 3073 9788 3080 9805
      3098 9802
TIME...MOT...LOC 0105Z 280DEG 26KT 3087 9792

The radar

The Ft Hood radar (KGRK), 52 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

37 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Burnet

When
March 19, 7:19 PM CST
Where
Burnet County, 1.37 mi ENE of Briggs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.880, -97.900

Hail, Williamson

When
March 19, 10:10 PM CST
Where
Williamson County, 1.91 mi WSW of Georgetown Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
30.670, -97.710

Hail, Williamson

When
March 19, 10:14 PM CST
Where
Williamson County, 1.82 mi NW of Georgetown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.650, -97.690

Hail, Hays

When
March 19, 10:15 PM CST
Where
Hays County, 3.65 mi W of Fitzhugh
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.260, -98.090

Hail, Gillespie

When
March 19, 10:20 PM CST
Where
Gillespie County, 0.91 mi NE of Albert
Measured
1 in hail
Reported by
Post Office
Coordinates
30.210, -98.590

Hail, Williamson

When
March 19, 10:30 PM CST
Where
Williamson County, 2.75 mi WSW of Weir
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.650, -97.620

Hail, Williamson

When
March 19, 10:33 PM CST
Where
Williamson County, 1.38 mi N of Jonah
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.650, -97.530

Hail, Williamson

When
March 19, 10:40 PM CST
Where
Williamson County, 0.69 mi N of Taylor
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.580, -97.420

Hail, Lee

When
March 19, 11:20 PM CST
Where
Lee County, 0.91 mi SW of Lexington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.410, -97.010

Hail, Lee

When
March 19, 11:23 PM CST
Where
Lee County, 0.91 mi SW of Lexington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.410, -97.010

Hail, Hays

When
March 19, 11:25 PM CST
Where
Hays County, 6.6 mi WNW of San Marcos Lowman Ar
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.890, -98.050

Hail, Lee

When
March 19, 11:25 PM CST
Where
Lee County, 1.92 mi WSW of Lexington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.410, -97.030

Hail, Lee

When
March 19, 11:28 PM CST
Where
Lee County, 3.51 mi S of Lexington
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
30.370, -96.990

Hail, Hays

When
March 19, 11:30 PM CST
Where
Hays County, 6.94 mi S of Wimberley
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.900, -98.060

Hail, Hays

When
March 19, 11:40 PM CST
Where
Hays County, 2.27 mi SW of San Marcos
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.880, -97.930

Hail, Lee

When
March 19, 11:50 PM CST to March 20, 12:00 AM CST
Where
Lee County, Dime Box
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.350, -96.820

Hail, Burnet

When
March 20, 12:50 AM CST
Where
Burnet County, 1.91 mi WNW of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.760, -98.260

Thunderstorm Wind, Burnet

When
March 20, 12:58 AM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
30.760, -98.230

Hail, Williamson

When
March 20, 1:27 AM CST
Where
Williamson County, 2.16 mi SSW of Cedar Park
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.470, -97.830

Hail, Williamson

When
March 20, 1:35 AM CST
Where
Williamson County, 1.19 mi E of Jollyville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.450, -97.750

Thunderstorm Wind, Williamson

When
March 20, 1:35 AM CST
Where
Williamson County, 1.91 mi WNW of White Stone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.530, -97.860

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some tree limbs near Cedar Park.

Hail, Williamson

When
March 20, 1:36 AM CST
Where
Williamson County, 0.91 mi NE of Jollyville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.460, -97.760

Hail, Travis

When
March 20, 1:40 AM CST
Where
Travis County, 1.83 mi NW of Austin Mabry
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
30.340, -97.790

Hail, Travis

When
March 20, 1:40 AM CST
Where
Travis County, 3.16 mi SW of Waters Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.390, -97.740

Hail, Travis

When
March 20, 1:40 AM CST
Where
Travis County, 4.06 mi SW of Mc Neil
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
30.410, -97.770

Hail, Travis

When
March 20, 1:40 AM CST
Where
Travis County, 4.2 mi NE of Four Pts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.450, -97.810

Hail, Bastrop

When
March 20, 1:45 AM CST
Where
Bastrop County, 5.21 mi WNW of Sayersville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.260, -97.410

Hail, Travis

When
March 20, 1:45 AM CST
Where
Travis County, 3.16 mi NW of Littig
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.350, -97.490

Hail, Travis

When
March 20, 1:45 AM CST
Where
Travis County, 0.91 mi SE of North Oaks
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.370, -97.670

Hail, Travis

When
March 20, 1:45 AM CST
Where
Travis County, Waters Rock
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.420, -97.700

Hail, Williamson

When
March 20, 1:45 AM CST
Where
Williamson County, 4.15 mi S of Liberty Hill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.610, -97.920

Hail, Travis

When
March 20, 1:53 AM CST
Where
Travis County, 0.69 mi N of Pflugerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.440, -97.620

Hail, Travis

When
March 20, 1:54 AM CST
Where
Travis County, 1.82 mi NW of Dodd City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.450, -97.920

Hail, Travis

When
March 20, 1:56 AM CST
Where
Travis County, 0.91 mi SW of Austin Exec Arpk
Measured
1.5 in hail
Reported by
Public
Coordinates
30.410, -97.680

Hail, Bastrop

When
March 20, 2:24 AM CST
Where
Bastrop County, 6.01 mi E of Phelan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.160, -97.230

Hail, Bastrop

When
March 20, 2:26 AM CST
Where
Bastrop County, 4.67 mi ENE of Bastrop
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.150, -97.250

Hail, Bastrop

When
March 20, 2:30 AM CST
Where
Bastrop County, 0.91 mi SE of Bastrop
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.110, -97.310

Hail, Fayette

When
March 20, 3:00 AM CST
Where
Fayette County, 0.69 mi S of La Grange Rky Crk Ar
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
29.910, -96.800

Hail, Dimmit

When
March 20, 4:30 AM CST
Where
Dimmit County, 3.9 mi WSW of Asherton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.430, -99.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434168, 434167, 434166, 434165, 434164, 434163, 434162, 434161, 434160, 434159, 434157, 434158, 434156, 434155, 434154, 444827, 434153, 434169, 434152, 434151, 434308, 434150, 434146, 434147, 434148, 434149, 434136, 434141, 434142, 434143, 434144, 434135, 434134, 434133, 434130, 434129, 434128, 434127, 434126.